Question | Discussion | References | CME Credit

Case 6: Protease Inhibitor-Associated Hyperbilirubinemia

You answered:

A The patient’s presentation is most consistent with atazanavir-associated hyperbilirubinemia. The ritonavir should be discontinued and the hyperbilirubinemia should then completely resolve.

This answer is incorrect. The patient’s presentation is consistent with atazanavir-associated hyperbilirubinemia. Although this appears to be a dose-dependent effect and may occur with higher frequency with ritonavir boosting, it is not clear that removal of ritonavir reliably improves the jaundice resulting from atazanavir. Moreover, ritonavir-boosting of atazanavir is required in patients also taking tenofovir (Viread) or efavirenz (Sustiva).

B The patient’s chronic hepatitis B predisposes him to the isolated atazanavir-associated hyperbilirubinemia. Approximately 50% of patients with chronic hepatitis B virus infection will develop hyperbilirubinemia when starting atazanavir.
C Atazanavir causes hyperbilirubinemia via competitive inhibition of a key enzyme involved in bilirubin conjugation; patients with Gilbert’s syndrome are more likely to develop jaundice and severe hyperbilirubinemia when exposed to atazanavir or indinavir than those who do not have Gilbert’s syndrome.
D The differential for the jaundice includes hemolytic anemia from dapsone. The diagnosis of dapsone-associated hemolytic anemia can be made with certainty if the bilirubin is fractionated and found to be mostly unconjugated.

[Back to Case 6 Question | Go to Correct Answer]